MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0825
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2018-02070.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left renal artery using a lantern delivery microcatheter (lantern) and ruby coils.During the procedure, the physician experienced resistance while advancing a ruby coil within the lantern and, therefore, the physician retracted the ruby coil.However, while retracting the ruby coil, it unintentionally detached.The physician then advanced a guidewire through the lantern and confirmed the detached ruby coil was still within the lantern.Therefore, the physician removed the lantern with the detached ruby coil inside from the patient.The procedure was completed using a new lantern and new ruby coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the ruby coil was stuck inside the ovalized section of the lantern.The ruby coils stretch resistance wire (sr wire) was fractured and the proximal constraint sphere was missing.Conclusion: evaluation of the returned lantern revealed that the distal tip of the microcatheter was ovalized.If the peel-able sheath (supplied by penumbra) is not used during insertion of the microcatheter into another device, and the distal tip of the microcatheter is forcefully pinched or gripped during insertion, damage such as ovalization may occur.Further evaluation revealed that the ruby coil was stuck inside the catheter shaft of the returned lantern and the sr wire was fractured.If the ruby coil is forcefully advanced into and ovalized catheter, resistance may occur and the coil may become stuck.Subsequently, if the ruby coil is retracted against resistance, damage such as sr wire fracture may occur.The ovalization in the lantern likely contributed to the reported resistance and the ruby coil sr wire fracture.The pusher assembly to the ruby coil was not returned for evaluation and, therefore, the root cause of the ruby coil detachment from its pusher assembly could not be determined.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-02070.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7980598
Report Number3005168196-2018-02071
Device Sequence Number16481999
Product Code HCG
UDI-Device Identifier00814548012971
UDI-Public00814548012971
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/21/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/11/2025
Device Catalogue NumberRBY2C0825
Device Lot NumberF80522
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/21/2018
Supplement Date Received by Manufacturer11/28/2018
Initial Report FDA Received Date10/18/2018
Supplement Report FDA Received Date01/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR
Date Report Sent to FDA01/01/2005